West Virginia, 2018Flooding and Hail in West Virginia, April 3 to 7, 2018
April 3 to 7, 2018 · NWS RLX · 17 events in 7 counties and zones
A warm front lifted across the middle Ohio River Valley and central Appalachians on the morning of the 3rd. This brought a round of showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted across the middle Ohio River Valley and central Appalachians on the morning of the 3rd. This brought a round of showers and thunderstorms. Showers lingered along the US 50 corridor through much of the day with the warm front in the vicinity. A strong cold front then pushed through in the evening with strong to severe thunderstorms. Periods of heavy rain, first with the warm front, and then again with the cold front led to flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 3, 2:10 PM EST, 4 hours 38 minutes earlier.
Area forecast discussion, Apr 3, 2:10 PM EST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
310 PM EDT Tue Apr 3 2018
.SYNOPSIS...
A cold front will push east across the area tonight. Strong
thunderstorms and heavy rain are possible with this cold front.
Another cold front pushes southeast later this week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 216 PM Tuesday...
Heavy rain from showers and thunderstorms tonight falling on
saturated ground could result in additional water problems
across portions of southeast Ohio as well as the northern
counties of West Virginia. With this in mind, issued another
Flash Flood Watch for this evening and tonight.
As of 200 PM Tuesday...
Latest radar mosaic shows area of showers and thunderstorms
that prevailed across much of our northern counties has begun to
move north. This trend is expected to continue and believe this
precip will exit our northern counties during the next few
hours.
Our attention then turns to our west where a line of showers
and storms has developed. These showers and storms are
associated with a cold front which should push across our area
tonight.
Expect these storms should begin to push into our far western
counties later this evening and then across the remainder of the
forecast area overnight. SPC has outlooked the western 90% of
our forecast area in some type of a severe threat. Some of our
far western zones are outlooked as an enhanced threat of severe
thunderstorms with decreasing severe threat as you move east.
Will not regurgitate SPC thinking in the most recent outlook.
In addition to severe threat tonight, some of these storms may
produce locally heavy rainfall which could cause some localized
flooding.
Some of the latest models suggest that precipitation associated
with the upper level system should continue across our northern
counties on Wednesday. So have hung onto PoPs a little longer
than what would occur with just the front.
Airmass across the northern mountain counties could become cold
enough on Wednesday for some light snow to fall. However, little
accumulation is anticipated at this time.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 300 PM Tuesday...
High pressure generally through the period with below normal
temperatures.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 300 pM Tuesday...
The trend north of the Friday night/Saturday system continues,
such that wintry impacts have shifted into our area. We will
continue to closely monitor this as the potential for
accumulating snow is increasing at least across a portion of the
area.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 200 PM Tuesday...
Area of showers and thunderstorms with MVFR/IFR conditions will
lift north by 20Z with vfr conditions prevailing in most locations.
Another round of showers and thunderstorms with MVFR...lcl IFR...
conditions will push east overnight with these conditions
pushing into southeast Ohio after 00Z and then spreading across
the remainder of the area by 09Z. Gusty to strong westerly
winds over 40 kts are possible in some of the stronger storms.
Outside of the storms, gusty southerly winds will become
westerly as the cold front pushes east.
The showers and storms should slowly end from the west after
12Z.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of showers and storms with a cold
front this evening through the overnight hours will likely
differ than currently forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H L
HTS CONSISTENCY H H H H H H H H H M M L
BKW CONSISTENCY H H H H H H H H H H H M
EKN CONSISTENCY M H H H H H H H H H H M
PKB CONSISTENCY M H H H H H H H H M M L
CKB CONSISTENCY L H H H H H H H H H H M
AFTER 18Z WEDNESDAY...
No widespread IFR conditions are anticipated.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch from 9 PM EDT this evening through Wednesday
morning for WVZ007>011-017-019-020-031-032.
OH...Flash Flood Watch from 9 PM EDT this evening through Wednesday
morning for OHZ066-067-075-076-083>086.
KY...None.
VA...None.
&&
SYNOPSIS...JSH/30
NEAR TERM...JSH
SHORT TERM...30
LONG TERM...30
AVIATION...JSHHazardous weather outlook, Apr 3, 3:50 PM EST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
450 PM EDT Tue Apr 3 2018
VAZ003-004-WVZ013>016-018-024>030-033-034-039-040-515-517-519-521-
042100-
Dickenson-Buchanan-Lincoln-Putnam-Kanawha-Roane-Calhoun-Mingo-Logan-
Boone-Clay-Braxton-Gilmer-Lewis-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-
450 PM EDT Tue Apr 3 2018
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.
.DAY ONE...Tonight.
Scattered strong to severe thunderstorms are possible this evening
and tonight. The greatest threat from these storms is damaging
winds. However, large hail is also possible.
In addition, showers and thunderstorms, with heavy rain, may occur
this evening into Wednesday. Localized water issues are possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WVZ010-011-017-019-020-031-032-042100-
Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-Taylor-
450 PM EDT Tue Apr 3 2018
...FLASH FLOOD WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH
WEDNESDAY MORNING...
This Hazardous Weather Outlook is for portions of central West
Virginia and northern West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is a threat for strong to severe storms with isolated damaging
wind gusts this evening into early Wednesday morning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WVZ516-518-520-522>526-042100-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
450 PM EDT Tue Apr 3 2018
This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.
.DAY ONE...Tonight.
Strong winds aloft could mix down the surface to produce strong wind
gusts up to 35 knots over the higher terrain this evening into early
Wednesday.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
KYZ101>103-105-OHZ087-WVZ005-006-042100-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-
450 PM EDT Tue Apr 3 2018
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and western West Virginia.
.DAY ONE...Tonight.
There is a threat for strong to severe storms with scattered
damaging wind gusts. Large hail may occur with the stronger storms.
In addition, localized flash flooding is possible this evening into
early Wednesday morning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ066-067-075-076-083>086-WVZ007>009-042100-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-
450 PM EDT Tue Apr 3 2018
...FLASH FLOOD WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH
WEDNESDAY MORNING...
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia and
western West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is a threat for strong to severe storms with scattered
damaging wind gusts. Large hail may occur with the stronger storms.
In addition, localized flash flooding is possible this evening into
early Wednesday morning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Apr 3, 2:00 PM EST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD ALLENSVILLE 39.27N 82.61W
04/03/2018 VINTON OH COUNTY OFFICIAL
HIGHWAY 50 CLOSED W/ 3 FT OF WATER OVER ROADWAY
&&
EVENT NUMBER RLX1801400
MECLocal storm report, Apr 3, 2:04 PM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
304 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM FLASH FLOOD 2 ENE IRELAND 39.27N 81.75W
04/03/2018 ATHENS OH TRAINED SPOTTER
COUNTY ROAD 62 FLOODED FROM ADJACENT CREEK.
&&
EVENT NUMBER RLX1801401
NWLocal storm report, Apr 3, 5:53 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
653 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL CROOKSVILLE 39.77N 82.09W
04/03/2018 E0.88 INCH PERRY OH TRAINED SPOTTER
VIA TRAINED SPOTTER
&&
EVENT NUMBER RLX1801402
MECLocal storm report, Apr 3, 5:55 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
655 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG CROOKSVILLE 39.77N 82.09W
04/03/2018 PERRY OH TRAINED SPOTTER
DISPATCHER STATES MULTIPLE TREES AND POWERLINES DOWN IN
THE AREA
&&
EVENT NUMBER RLX1801403
MECSpecial weather statement, Apr 3, 6:06 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
706 PM EDT TUE APR 3 2018
OHZ067-075-076-032330-
Washington-Athens-Morgan-
706 PM EDT TUE APR 3 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHINGTON...SOUTH
CENTRAL MORGAN AND CENTRAL ATHENS COUNTIES...
At 705 PM EDT, a strong thunderstorm was located near Albany, moving
northeast at 60 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Athens, Beverly, Amesville, Stroud Run State Park and Bartlett.
A severe thunderstorm watch remains in effect until 100 AM EDT for
southeastern Ohio.
LAT...LON 3931 8206 3936 8209 3958 8160 3946 8153
TIME...MOT...LOC 2305Z 243DEG 50KT 3926 8227
30
Local storm report, Apr 3, 6:17 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
717 PM EDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL ATHENS 39.32N 82.10W
04/03/2018 M0.88 INCH ATHENS OH SOCIAL MEDIA
WITH PICTURE. VIA TWITTER.
&&
EVENT NUMBER RLX1801404
MECEvent by event
9 thunderstorm wind, 5 flood, 3 hail. Local standard time, as filed.
Flood, Doddridge
- When
- April 3, 6:48 PM EST to 11:45 PM EST
- Where
- Doddridge County, West Union to 1.5 mi SSW of West Union
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 39.300, -80.780
State Route 18 was closed in West Union, near the football field, due to high water from flooding along Middle Island Creek.
Flood, Tyler
- When
- April 3, 7:00 PM EST to April 4, 5:00 PM EST
- Where
- Tyler County, 1 mi NNW of Plum Run to 0.74 mi SSE of Middlebourne
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.383, -81.007
Middle Island Creek spilled over its banks, flooding lowlands along the waterway. The gage at Little showed the creek rose above its bankful level of 14 feet on the evening of the 3rd. The creek crested just over moderate flood stage of 16 feet on the morning of the 4th before returning to its banks that evening.
Thunderstorm Wind, Mason
- When
- April 3, 7:38 PM EST
- Where
- Mason County, 0.54 mi W of Point Pleasant
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 38.850, -82.130
Several trees were damaged by thunderstorms winds.
Thunderstorm Wind, Mason
- When
- April 3, 7:38 PM EST
- Where
- Mason County, 0.88 mi NW of Point Pleasant
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.860, -82.130
The steeple was blown off a church on 22nd Street in Point Pleasant.
Thunderstorm Wind, Mason
- When
- April 3, 7:40 PM EST
- Where
- Mason County, 0.88 mi NE of Hickory
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.860, -82.070
Two small sheds were damaged by thunderstorm winds.
Hail, Mason
- When
- April 3, 7:47 PM EST
- Where
- Mason County, 0.69 mi N of Point Pleasant Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.930, -82.100
Hail, Mason
- When
- April 3, 7:50 PM EST
- Where
- Mason County, 0.39 mi N of New Haven
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.986, -81.970
Thunderstorm Wind, Mason
- When
- April 3, 7:53 PM EST
- Where
- Mason County, Flatrock
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.850, -82.020
Thunderstorm Wind, Jackson
- When
- April 3, 7:54 PM EST
- Where
- Jackson County, 0.69 mi S of Mt Alto
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.860, -81.880
Thunderstorm wind blew down several trees. Power lines were also taken down by the falling trees.
Thunderstorm Wind, Jackson
- When
- April 3, 7:58 PM EST
- Where
- Jackson County, Cottageville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.870, -81.820
Several trees were blown down, taking out power in the area.
Hail, Harrison
- When
- April 3, 9:30 PM EST
- Where
- Harrison County, Industrial
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.280, -80.570
Thunderstorm Wind, McDowell
- When
- April 4, 1:30 AM EST
- Where
- McDowell County, 0.88 mi SE of Laeger
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Other Federal Agency
- Coordinates
- 37.460, -81.810
Multiple trees were blown down in the Iaeger and Panther State Forest areas.
Thunderstorm Wind, McDowell
- When
- April 4, 1:42 AM EST
- Where
- McDowell County, War
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Other Federal Agency
- Coordinates
- 37.300, -81.680
Multiple trees were uprooted along the Tug Fork River. Additional large limbs were also brought down.
Thunderstorm Wind, McDowell
- When
- April 4, 1:45 AM EST
- Where
- McDowell County, 1.77 mi NE of Six
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 37.390, -81.630
Multiple trees were blown down around Welch.
Flood, Pleasants
- When
- April 4, 8:00 AM EST to 4:00 PM EST
- Where
- Pleasants County, 0.57 mi ENE of Point Lookout School to 2 mi SW of Raven Rock
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.454, -81.070
Hebron Road was flooded due to high water along Middle Island Creek.
Flood, Jackson
- When
- April 5, 6:50 AM EST to April 6, 5:52 PM EST
- Where
- Jackson County, 0.62 mi WSW of North Ravenswood to 1.33 mi E of North Ravenswood
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.965, -81.780
Low lying areas around Ravenswood were flooded due to high water on the Ohio River. The river gage at The Racine Lock showed the river rose above its flood stage of 41 feet just before sunrise on the 5th. The river crested around midnight on the 6th, at about 43.5 feet, and then returned to within its banks that evening.
Flood, Mason
- When
- April 5, 8:42 AM EST to April 7, 3:55 AM EST
- Where
- Mason County, 3.05 mi SW of Point Pleasant Arpt to 1.04 mi SSW of Point Pleasant Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.891, -82.143
Low lying areas around Point Pleasant flooded due to high water along the Ohio River. The river gage at Point Pleasant showed the river went above its 40 foot flood stage on the morning of the 5th, and crested just below 42 feet on the morning of the 6th. The river returned to its banks just after midnight on the 7th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 3, 2018$978,000 · EF2 · 16 events
- Tornadoes and Hail in Kentucky, April 3, 20181 injured · $1.5 million · EF1 · 44 events
- Tornadoes and Damaging Wind in Kentucky, April 3, 2018$255,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Ohio, April 3 to 4, 2018$897,000 · EF1 · 55 events
- Damaging Winds in Mississippi, April 3, 20182 injured · $670,000 · 60 kt wind · 37 events
- Tornado and Flash Flood in Illinois, April 3 to 4, 2018$2.0 million · EF1 · 3 events
- Tornado and Hail in Missouri, April 3, 2018$1.5 million · EF1 · 3 events
- Damaging Winds in Texas, April 3, 2018$2.0 million · 70 kt wind · 5 events
- Tornado and Hail in Illinois, April 3, 2018EF2 · 4 events
- Damaging Winds in Alabama, April 3, 2018$20,000 · 65 kt wind · 85 events
- Tornadoes and Flash Flooding in Indiana, April 3, 2018$242,000 · EF0 · 32 events
- Tornadoes and Hail in Missouri, April 3, 2018$165,000 · EF1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743104, 743108, 743095, 743096, 743097, 743090, 743093, 743094, 743098, 743099, 743092, 743100, 743101, 743102, 743106, 743113, 743115.